Describe and interpret this arterial blood gas:

History: A 41-year-old man presents unconscious with pinpoint pupils. Paramedics have administered naloxone with a partial response, however his GCS remains 8 on arrival to the emergency department. His arterial blood gas is as follows.

pH 7.02 Na 140 mmol/L
pCO2 105 mmHg K 3.2 mmol/L
pO2 33 mmHg (FiO2 0.6) Cl 108 mmol/L
HCO3 19 mmol/L Glucose 17 mmol/L
 Lactate 4.9 mmol/L
Interpretation

 

What is the pH?

7.02 = acidaemia

What is the primary process?

pCO2 = 105 mmHg = primary respiratory acidosis

HCO3 = 19 mmol/L = coexisting primary metabolic acidosis

Is there compensation?

Expected HCO3 = 24 + (pCO2 – 40)/10

= 24 + 6.5

= 30.5

Measured HCO3 = 19 mmol/L, confirming a mixed primary (metabolic and respiratory) acidosis.

Are there other clues to diagnosis?

Anion gap = Na – (HCO3 + Cl)

= 140 – (19 + 108)

= 13

∴ this is a non-anion gap metabolic acidosis.

Delta gap = (Anion gap – 12) ÷ (24 – HCO3)

= (13 – 12) ÷ (24 – 19)

= 0.2

This is consistent with a NAGMA.

Corrected Na = Na + (glucose – 5)/3

= 140 + (17 – 5)/3

= 144

Expected PAO2 = (713 x FiO2) – (pCO2 x 1.25)

= (713 x 0.6) – (105 x 1.25)

= 297 mmHg

A-a gradient = PAO2 – PaO2

= 297 – 33

= 264 mmHg

Expected A-a gradient = (Age/4)+4

= 14.25

Therefore there is a significantly elevated A-a gradient associated with severe hypoxia.

Electrolyte clues:

Mild hypokalaemia. Normal sodium. High-normal chloride. Elevated serum lactate and glucose.


Formulation:

Description: This arterial blood gas demonstrates a severe acidaemia due to a coexistent respiratory and metabolic acidoses. There is a markedly elevated A-a gradient with severe hypoxia with a combination of type 1 and type 2 respiratory failure. There is also hyperglycaemia, hyperlactataemia, and mild hypokalaemia.

Interpretation: In the clinical context, this ABG is consistent with hypoventilation. In view of the hypoxia, causes such as aspiration or airway obstruction should be considered, likely secondary to intoxication with drugs that suppress respiration (e.g. opiates given the pinpoint pupils, but also benzodiazepines, alcohol, etc.). Attention to resuscitation, securing an airway and adequate ventilation should take priority; antidotes will be less useful in this context. Hyperlactataemia could be due to inadequate tissue oxygenation in the context of severe hypoxia, but could also result from sepsis, or toxic causes. There is hyperglycaemia, which may be an acute response to stress. Urinary and/or serum ketones should be measured to exclude the possibility of diabetic ketoacidosis. The measured potassium of 3.2 mmol/L, while only just below the normal range, suggests a total body deficit in the setting of severe acidosis and care should be taken to replace potassium as the acidosis resolves.

Additional information: Opiate and benzodiazepine overdose with aspiration and whiteout of right lung field. Rapid response to intubation and ventilation.

Blood Gas #16
Tagged on:

Leave a Reply

Your email address will not be published. Required fields are marked *